Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 48, NWS Jackson, KY

October 5, 20184 counties in Kentucky

NWS Jackson, KY issued this flash flood warning at Oct 5, 2018, 2:34 AM EDT for 4 counties in Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2018, 2:34 AM EDT (06:34 UTC)
Expired
Oct 5, 2018, 5:30 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Breathitt County, KY, Floyd County, KY, Knott County, KY, Perry County, KY

The radar

The Jackson,KY radar (KJKL), 34 km from the middle of the area, began a volume at 06:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.6 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

397 
WGUS53 KJKL 050634
FFWJKL
KYC025-071-119-193-050930-
/O.NEW.KJKL.FF.W.0048.181005T0634Z-181005T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
234 AM EDT FRI OCT 5 2018

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  North central Perry County in southeastern Kentucky...
  Northern Knott County in southeastern Kentucky...
  Southwestern Floyd County in southeastern Kentucky...
  Southeastern Breathitt County in southeastern Kentucky...

* Until 530 AM EDT.

* At 234 AM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Hindman, Estill, Pippa Passes, Wayland, East McDowell, Buck,
  Leburn, Handshoe, Glo, Bearville, McDowell and Orkney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3731 8278 3740 8342 3755 8336 3746 8272

$$

SHALLENBERGER
2 follow-up statements
959 
WGUS73 KJKL 050807
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
407 AM EDT FRI OCT 5 2018

KYC025-071-119-193-050930-
/O.CON.KJKL.FF.W.0048.000000T0000Z-181005T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry KY-Knott KY-Floyd KY-Breathitt KY-
407 AM EDT FRI OCT 5 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM EDT FOR
NORTH CENTRAL PERRY...NORTHERN KNOTT...SOUTHWESTERN FLOYD AND
SOUTHEASTERN BREATHITT COUNTIES...

At 406 AM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen. Flash flooding is still expected.

Some locations that will experience flooding include...
Hindman, Estill, Pippa Passes, Wayland, East McDowell, Buck, Leburn,
Handshoe, Glo, Bearville, McDowell and Orkney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3731 8278 3740 8342 3755 8336 3746 8272

$$

SHALLENBERGER
829 
WGUS73 KJKL 050923
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
523 AM EDT FRI OCT 5 2018

KYC025-071-119-193-050932-
/O.EXP.KJKL.FF.W.0048.000000T0000Z-181005T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry KY-Knott KY-Floyd KY-Breathitt KY-
523 AM EDT FRI OCT 5 2018

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL PERRY...NORTHERN
KNOTT...SOUTHWESTERN FLOYD AND SOUTHEASTERN BREATHITT COUNTIES WILL
EXPIRE AT 530 AM EDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3731 8278 3740 8342 3755 8336 3746 8272

$$

SHALLENBERGER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 11:00 PM EDT, 3 hours 34 minutes earlier.

Area forecast discussion, Oct 4, 11:00 PM EDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1100 PM EDT Thu Oct 4 2018

.UPDATE...
Issued at 1100 PM EDT THU OCT 4 2018

Thunderstorms are lingering along the front across the CWA so have
extended the threat past midnight with this update and also fine
tuned the PoPs and QPF through the rest of the night per radar
trends and latest CAMs guidance. Did also add in the latest T and
Td obs/trends. These have been sent to the NDFD and web servers
along with an updated HWO, while a freshened set of zones will
follow shortly.

UPDATE Issued at 750 PM EDT THU OCT 4 2018

23z sfc analysis shows a cold front slipping into northern parts
of the area. With this, showers and a few embedded thunderstorms
are passing through the northern reach of the CWA. The gust
fronts associated with the storms are showing up quite well on
radar in this humid environment. Dewpoints remain exceptionally
muggy for this time of year - in the low 70s across the area with
very warm temperatures in the upper 70s to lower 80s. Winds, away
from any of the storms, are generally from the south at 5 kts
south of the front and from the north to northwest at 5 to 10 kts
for locations north of the boundary. Have updated the forecast to
mainly just fine tune the PoPs and QPF through the rest of the
evening and into the overnight. Did also add in some river valley
fog late tonight in the south with the pcpn the main visibility
restriction north. The latest obs and trends have been
incorporated, as well, for the T and Td grids. These grids have
all been sent to the NDFD and web servers with a freshened set of
zones to follow shortly.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 350 PM EDT THU OCT 4 2018

The latest surface map features a cold front aligned from eastern
Ohio down across southern Indiana/Illinois. Mainly showers have
broken out along and ahead of the boundary, with the best areal
coverage occurring across the southern half of Ohio. Aloft, mainly
zonal flow exists across the Ohio Valley, with relaxing winds
aloft as a short wave trough exits across eastern Canada/Northern
New England.

The surface cold front will continue to move southeast towards our
area this evening. Expect scattered to numerous showers, along
with isolated thunderstorms at times. This will affect locations
mainly along and north of the Hal Rogers Parkway and Highway 80
corridors. The combination of higher PWAT air as well as
environmental flow nearly parallel with the surface front will
promote some locally heavy rainfall, especially where cells
train in places. Will maintain these concerns in the HWO.
Convective coverage will gradually diminish later this evening, as
the front shears out and instability wanes with time. Lows
tonight will range from the lower 60s north of I-64 to the upper
60s across the far south.

The frontal boundary will make it about halfway through eastern
Kentucky by early Friday morning, before lifting back north as a
warm front during the day. Scattered showers and isolated
thunderstorms will re-fire as we heat up, with the better areal
coverage across the northern half of the area. Highs will have
greater variance on Friday, ranging from the mid 80s along the
Tennessee border, to the upper 70s north of I-64.

Convection should wane quickly Friday evening, with skies
clearing out and valley fog developing. Lows will range from the
low to mid 60s in the valleys, to the upper 60s on the ridges.

.LONG TERM...(Saturday through Thursday)
Issued at 350 PM EDT THU OCT 4 2018

The general theme of the extended portion of the forecast will be
above normal temperatures for eastern Kentucky. The primary
influence on area weather during the period will be a large and
strong ridge of high pressure that is currently situated over the
southeastern United States. Southerly to southwesterly flow around
the ridge will keep a steady flow of warm and moist air off the Gulf
of Mexico moving into the area. This will allow for the warm
temperatures we are expecting. However, an area of low pressure, and
its attendant surface cold front, will also be making a slow
eastward push. The ridge is strong enough that it will break down
very slowly, so the front will likely not make alot of progress. The
lift that will occur as the winds from high pressure interact weakly
with the front will be the trigger for isolated to scattered showers
and storms Saturday through Monday. The best chances for any storms
will be during the afternoon and early evening hours on each of
these days.

The ridge should remain in place across the region through the
middle of next week. The ridge may even strengthen a bit, which
would push the cold front either further west of the area, or allow
it to move only very slowly eastward. This will translate to a
period of warm and dry weather across eastern Kentucky Tuesday
through early Wednesday. High temperatures will likely max out in
the 80s each day, while nightly lows only fall into the 60s. The
ridge may finally begin to break down enough by the end of the day
on Wednesday to allow the cold front to make a significant eastward
push. If this scenario plays out, we could see another round of rain
across eastern Kentucky Wednesday afternoon into early Thursday
morning. Some uncertainty exists as to the timing of the cold front
and its movement for late next week, so the forecast for the very
end of the period could change.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
ISSUED AT 820 PM EDT THU OCT 4 2018

An approaching cold front is bringing scattered to numerous
showers and some thunderstorms to the area this evening. The
better areal coverage is expected to generally stay north of the
Mountain Parkway, and have included a tempo period of MVFR at KSJS
between 00 and 02z. Confidence is lower to the south, as the
front shears out and we lose heating this evening. Even so, did
include a potential for thunder as VCTS in the JKL, LOZ, and SME
TAFs later this evening through 06 or 07z. Depending on the exact
positioning of the front between 06 and 12z, some low MVFR to IFR
ceilings may develop near and north of the boundary. Lower clouds
will erode and lift between 14 and 16z Friday, with an additional,
but small, threat of scattered convection returning after 18z
Friday again mainly north. Any visibility restrictions will be
primarily from pcpn and not so much from fog. Winds will be mainly
light and variable away from any storms.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...GEOGERIAN
LONG TERM...AR
AVIATION...GREIF/GEOGERIAN
Hazardous weather outlook, Oct 4, 10:50 PM EDT, 3 hours 44 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
1050 PM EDT Thu Oct 4 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-060600-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
1050 PM EDT Thu Oct 4 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible through the first part of the night.
Any storms that pass repeatedly across the same location will
bring a threat of minor flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible during the afternoon and early evening
hours from Friday through Monday, as well as Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GEOGERIAN/GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 1:34 AM EDTAreal Flood AdvisoryJKLBreathitt, Floyd, Johnson, Knott, Letcher, Magoffin and 5 more5 hr

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.